Texas, 2012

Drought in Texas, March 1 to 31, 2012

March 1 to 31, 2012 · NWS CRP · 15 events in 15 counties and zones

Above normal rainfall occurred over the northern portions of South Texas during the month of March. This continued the trend of diminishing the severity of the drought over this region.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Above normal rainfall occurred over the northern portions of South Texas during the month of March. This continued the trend of diminishing the severity of the drought over this region. However, the southern Coastal Bend, extreme southeastern Brush Country, and along the Rio Grande received well below normal rainfall for the month. The drought severity held firm in these areas for the month.

The highest rainfall occurred over the northern Brush Country with the least amounts occurring in the extreme southern Coastal Bend. Rainfall amounts of 3 to 5 inches occurred from the northern Brush Country to the Victoria Crossroads area. Localized higher amounts above 8 inches were recorded over western McMullen County. Rainfall amounts between a quarter and a half of an inch occurred over southern sections of Nueces, Jim Wells, and Duval Counties and the western portion of Kleberg County.

In the area of South Texas northwest of a line from Botines to Freer to Skidmore to Placedo, rainfall amounts were 150 to 200 percent of normal for March with areas over La Salle and McMullen Counties at 300 to 400 percent of normal for the month.

With this amount of rainfall, the drought was reduced to severe category over the northern Brush Country and Victoria Crossroads by the end of the month. The exceptional drought remained in place over most of Nueces, Aransas, and Kleberg Counties. The drought status abated to extreme status over Bee, San Patricio, and Webb Counties.

Different stages of water restrictions continued for Point Comfort, Alice, and King Ranch Santa Gertrudis District. Voluntary water restrictions were in effect for Laredo, Sunset Bay, East Riviera, and Mirando City.

Soil moisture remained short over southern portions of the Coastal Bend while conditions improved markedly over the Brush Country with the above normal rainfall. Runoff from rainfall helped fill ponds and livestock tanks in the area as well. Range land and pastures improved over South Texas during the month of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 29, 11:51 PM CST, 9 minutes earlier.

Area forecast discussion, Feb 29, 11:51 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1151 PM CST WED FEB 29 2012

.DISCUSSION...SEE AVIATION SECTION BELOW.

&&

.AVIATION...EXPECT VSBYS TO DETERIORATE QUICKLY OVERNIGHT FROM MVFR
TO IFR TO LIFR BY THE PRE-DAWN HOURS AS FOG BECOMES MORE
WIDESPREAD AND DENSE EAST OF HIGHWAY 281. FOG WILL MORE PATCHY FOR
LRD WITH VSBY FALLING TO 3 TO 5 SM OVERNIGHT INTO THE EARLY
DAYLIGHT HOURS. HAVE LOWERED CONDITIONS AT MOST SITES TO IFR CRITERIA
BY 08Z...WITH INTERMITTENT LIFR CONDITIONS FROM 10 TO 15Z.
VERTICAL PROFILES WOULD INDICATE FOG DISSIPATION TO BE RATHER SLOW
THURSDAY MORNING...POSSIBLY STICKING AROUND AS LATE AS 17Z. SHOULD
SEE A BRIEF WINDOW OF VFR CONDITIONS DURING THE AFTERNOON HOURS AS
SE WINDS INCREASE...BUT FOG COULD QUICKLY REDEVELOP BETWEEN 00-03Z
TOMORROW WITH HIGH DEWPOINTS AND DECOUPLING OF THE WINDS.

&&

.PREV DISCUSSION... /ISSUED 903 PM CST WED FEB 29 2012/

DISCUSSION...DEBILITATED AND NORTHWARD RETREATING COLD FRONT
EXTENDS ACROSS BRUSH COUNTRY. THIS WILL ALLOW SOUTHERLY FLOW TO
FURNISH MOIST/WARM AIR RESULTING IN AREAS OF FOG THIS EVENING OVER
THE BAYS AND AND MARINE AREAS. DEWPOINT DEPRESSIONS ALONG THE
IMMEDIATE COAST AND COASTAL PLAINS ARE STARTING TO NARROW TO 4 TO 5
DEGREES. PATCHY FOG IS EXPECTED TO DEVELOP EAST OF HIGHWAY 77 AS
THE EVENING PROGRESSES TOWARD MIDNIGHT AND BECOME MORE WIDESPREAD
DURING THE OVERNIGHT HOURS. LOOKING AT BUFKIT SOUNDINGS...
PARTICULARLY THE NAM...FOG MAY LINGER THROUGH MID TO LATE MORNING
BASED ON MOISTURE PROFILES. CURRENT FCST DEPICTS THESE TRENDS
FAIRLY WELL AT THIS TIME...WITH PERHAPS A TAD TO QUICK ON THE FOG
FORMATION EAST OF HIGHWAY 77. WILL PUSH BACK THE FORMATION OF FOG IN
THE ONGOING FCST.

PREV DISCUSSION... /ISSUED 542 PM CST WED FEB 29 2012/

DISCUSSION...UPDATED FOR 00Z AVIATION DISCUSSION.

AVIATION...EXPECT FOG TO DEVELOP ONCE AGAIN THIS EVENING ACROSS
THE EASTERN TAF SITES...AND TO A LESSER DEGREE FOR LRD. WILL TAKE
A FEW MORE HOURS FOR CONDITIONS TO BECOME SATURATED NEAR THE
SURFACE WITH TEMPERATURES CURRENTLY AROUND 10 DEGREES ABOVE DPT
TEMPS. HAVE LOWERED CONDITIONS AT MOST SITES TO IFR CRITERIA...BUT
WOULD NOT BE SURPRISED IF THIS NEEDS TO BE AMENDED LATER TONIGHT
TO LIFR ONCE WE SEE THE EXTENT OF THE FOG DEVELOPMENT. VERTICAL
PROFILES WOULD INDICATE FOG DISSIPATION TO BE RATHER SLOW THURSDAY
MORNING...POSSIBLY STICKING AROUND AS LATE AS 18Z. SHOULD SEE A
PERIOD OF VFR CONDITIONS DURING THE EARLY AFTERNOON...BUT FOG
COULD QUICKLY REDEVELOP LATE AFTER OR EARLY EVENING TOMORROW.

PREV DISCUSSION... /ISSUED 336 PM CST WED FEB 29 2012/

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...CONCUR WITH THE GFS
DETERMINISTIC THAT A QUASI-ZONAL UPPER FLOW IS EXPECTED OVER MUCH
OF THE CONUS IN ADVANCE OF AN UPPER DISTURBANCE TO DEVLEOP ACROSS
THE ROCKIES/PLAINS LATE THURSDAY. THUS...ONSHORE FLOW WILL PERSIST
OVER THE CWA/MSA AND WEAK BOUNDARY CURRENTLY OVER THE CWA WILL
DISSIPATE/MOVE NORTHWARD TONIGHT. SEA FOG IS AGAIN EXPECTED TO
MOVE ONSHORE AND AFFECT THE COASTAL COUNTIES. FURTHER...THE NAM
THERMODYNAMIC PROFILE IS CONDUCIVE TO AT LEAST PATCHY RADIATIONAL
FOG OVER THE REMAINDER OF THE LAND AREAS. BASED IN PART ON OUTPUT
FROM THE NAM/GFS...ISOLD SHOWERS ARE ANTICIPATED FOR THE NERN
SECTIONS THURSDAY. WARM TEMPERATURES ARE EXPECTED AGAIN THURSDAY
OWING TO PERSISTENCE (NO SIGNIFICANT CHANGE IN AIRMASS.) AS THE
FOREGOING UPPER DISTURBANCE MOVES CLOSER TO THE PLAINS THURSDAY...
ONSHORE FLOW EXPECTED TO INCREASE OVER THE CWA. ANTICIIPATE BREEZY
CONDITIONS THURSDAY AFTN OVER THE COASTAL BEND/VICTORIA
CROSSROADS. ANTICIPATE PATCHY FOG AGAIN THURSDAY NIGHT.

MARINE...PERSISTENT ONSHORE FLOW COMBINED WITH THE SST PATTERN
AND SFC DEW POINTS WILL RESULT IN SEA FOG AGAIN TONIGHT. EXPECT
AREAS OF DENSE SEA FOG TO DEVELOP AGAIN TONIGHT PRIMARILY OVER THE
BAYS AND NEARSHORE WATERS. THURSDAY NIGHT...ONSHORE WIND ALOFT
WILL INCREASE IN RESPONSE TO THE FOREGOING UPPER DISTURBANCE.
LIMITED VERTICAL MIXING WILL LIKELY RESULT IN MARGINAL SCA
CONDITIONS OVER THE OFFSHORE COASTAL WATERS.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...NO REAL CHANGES TO THE
EXTENDED FORECAST. FRIDAY STILL LOOKS LIKE AN EXTREMELY WARM
DAY...WITH AFTERNOON TEMPERATURES REACHING NEAR 90 OUT WEST...AND
MID TO UPPER 80S ELSEWHERE (70S RIGHT ALONG THE COAST). WILL MAINTAIN
A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS ALONG AND HEAD OF THE
NEXT FRONT. IN ADDITION...SEA FOG WILL BE POSSIBLE ONCE AGAIN AS
DEEP SURFACE MOISTURE OVERRUNS THE SLIGHTLY COOLER WATER
TEMPERATURES. THE MODELS HAVE A GOOD AGREEMENT THAT THE FRONT WILL
SWEEP THROUGH THE REGION BETWEEN 06Z-12Z SATURDAY. WIND SPEEDS WILL
BE BREEZY TO WINDY LATE SATURDAY MORNING...PERSISTING THROUGH THE
EARLY EVENING. THIS WILL BRING ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS FOR MUCH OF SOUTH TEXAS AS RELATIVE HUMIDITY VALUES FALL
IN WAKE OF THE FRONTAL PASSAGE. WINDS WILL WEAKEN SOME SATURDAY
NIGHT INTO SUNDAY AS THE PRESSURE GRADIENT RELAXES(ESPECIALLY INLAND)
AS HIGH PRESSURE BUILDS INTO SOUTH TEXAS. MUCH COOLER TEMPERATURES
AND DRIER AIR WILL BE IN PLACE FOR THE WEEKEND. WINDS WILL WEAKEN
AND TURN BACK ONSHORE BY MONDAY AND HELP TRANSPORT LOW LEVEL
MOISTURE BACK INTO THE REGION. IN ADDITION...A WARMING TREND WILL
RETURN THROUGH THE MIDDLE OF NEXT WEEK. FOR NOW...WILL ALSO KEEP THE
FORECAST DRY THIS WEEKEND THROUGH THE MIDDLE OF THE COMING WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    66  79  66  86  59  /  10  10  10  20  10
VICTORIA          65  78  65  81  54  /  10  20  10  20  10
LAREDO            66  89  68  91  59  /  10  10  10  10  10
ALICE             66  85  66  87  59  /  10  10  10  10  10
ROCKPORT          66  73  66  74  58  /  10  10  10  20  10
COTULLA           63  87  65  86  55  /  10  10  10  10  10
KINGSVILLE        67  83  67  87  60  /  10  10  10  10  10
NAVY CORPUS       66  73  66  78  60  /  10  10  10  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...DENSE FOG ADVISORY UNTIL NOON CST THURSDAY FOR THE FOLLOWING
     ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS...
     BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR...
     COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM...
     COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     OUT 20 NM.

&&

SC/70...SHORT TERM
CB/85...LONG TERM
Hazardous weather outlook, Feb 29, 4:46 AM CST, 19 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
446 AM CST WED FEB 29 2012

TXZ229>234-239>247-292215-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
446 AM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-292215-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
446 AM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE SEA FOG WILL BE POSSIBLE FOR THE BAYS AND NEAR-SHORE
WATERS THIS MORNING AND AGAIN LATE TONIGHT. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TMT/CB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Aransas

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Aransas forecast zone
Reported by
Other Federal Agency
Coordinates
28.015, -97.074 (the zone’s center; the record gives no point)

Drought, Bee

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bee forecast zone
Reported by
Other Federal Agency
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Drought, Calhoun

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Other Federal Agency
Coordinates
28.439, -96.615 (the zone’s center; the record gives no point)

Drought, Duval

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Duval forecast zone
Reported by
Other Federal Agency
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Drought, Goliad

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Goliad forecast zone
Reported by
Other Federal Agency
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Drought, Jim Wells

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Other Federal Agency
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Drought, Kleberg

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kleberg forecast zone
Reported by
Other Federal Agency
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Drought, La Salle

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Other Federal Agency
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Drought, Live Oak

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Other Federal Agency
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Drought, McMullen

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
McMullen forecast zone
Reported by
Other Federal Agency
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Drought, Nueces

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Nueces forecast zone
Reported by
Other Federal Agency
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Drought, Refugio

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Refugio forecast zone
Reported by
Other Federal Agency
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Drought, San Patricio

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
San Patricio forecast zone
Reported by
Other Federal Agency
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Drought, Victoria

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Victoria forecast zone
Reported by
Other Federal Agency
Coordinates
28.796, -96.971 (the zone’s center; the record gives no point)

Drought, Webb

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Webb forecast zone
Reported by
Other Federal Agency
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370225, 370226, 370227, 370228, 370229, 370230, 370231, 370232, 370233, 370234, 370235, 370236, 370237, 370238, 370239.